Michigan, 2013

Heavy Snow in Michigan, March 5 to 6, 2013

March 5 to 6, 2013 · NWS IWX · 2 events in 2 counties and zones

A strengthening low pressure system tracking east through the Ohio Valley region dropped between 6 and 12 inches of heavy snow on southwest Lower Michigan, mainly during the afternoon and evening hours of March 5th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A strengthening low pressure system tracking east through the Ohio Valley region dropped between 6 and 12 inches of heavy snow on southwest Lower Michigan, mainly during the afternoon and evening hours of March 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 5, 12:41 PM EST, 19 minutes earlier.

Area forecast discussion, Mar 5, 12:41 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1241 PM EST TUE MAR 5 2013

.AVIATION...

CONDITIONS WILL CONTINUE TO GRADUALLY DETERIORATE THROUGH THE DAY
AS INVERTED SURFACE TROUGH EXTENDING FROM LOW PRESSURE OVER
KENTUCKY PIVOTS INTO OUR AREA. STRONG WARM/MOIST AIR ADVECTION
COUPLED WITH GOOD UPPER LEVEL DYNAMICS WILL SPREAD PERIODS OF
MODERATE TO HEAVY SNOW INTO THE AREA BY LATE THIS AFTERNOON.
LATEST HI-RES MODEL RUNS SUGGEST THE HEAVIEST SNOWFALL WILL
OCCUR FROM 23Z-05Z THIS EVENING. ACCUMULATIONS OF 5-7 INCHES ARE
EXPECTED WITH CONDITIONS APPROACHING AIRFIELD MINIMUMS. SNOW WILL
TAPER OFF BY LATE TONIGHT BUT RESIDUAL LOW LEVEL MOISTURE WILL
LIKELY MAINTAIN IFR STRATUS THROUGH MOST OF THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1055 AM EST TUE MAR 5 2013/

UPDATE...

NO CHANGES TO HEADLINES PLANNED WITH THE MORNING UPDATE. SHARP
MIDLEVEL CIRCULATION IS NOW QUICKLY DIVING INTO THE UPPER MIDWEST
AND SURFACE LOW PRESSURE IS BEGINNING TO DEEPEN OVER THE SOUTHERN
OHIO VALLEY. INVERTED SURFACE TROUGH EXTENDS INTO NORTHERN
ILLINOIS AND SOUTHERN WISCONSIN WITH EXCELLENT LOW LEVEL
CONVERGENCE PROVIDING A FOCUS FOR HEAVIER PRECIP RATES IN SWATH OF
STRONG 290K ISENTROPIC UPGLIDE. RADAR RETURNS UPSTREAM ARE FAIRLY
IMPRESSIVE AND 1-1.5 INCH/HOUR RATES HAVE BEEN REPORTED. EXPECT
THIS FORCING TO PIVOT INTO OUR AREA BY THE AFTERNOON. EARLIER
NOTED CONCERNS OVER SLIGHT SOUTHWARD SHIFT REMAIN VALID AND LITTLE
CHANGE SEEN IN 12Z NUMERICAL GUIDANCE. EXPECT A RAZOR SHARP
GRADIENT IN SNOWFALL TOTALS TO OUR NORTHEAST BUT PREFER TO SEE HOW
UPSTREAM PRECIP EVOLVES BEFORE TRIMMING ANY COUNTIES. ALSO A BIT
CONCERNED ABOUT RELATIVELY WARM SURFACE WET BULB TEMPS IN OUR
SOUTHWEST. SLIGHT MELTING/COMPACTION COULD LEAD TO LOWER SNOW
RATIOS THERE BUT STILL EXPECT PIVOTING TROWAL/DEFORMATION
AXIS...AIDED BY WEAK STATIC STABILITY ALOFT...TO BRING 5-7 INCHES
OF SNOW IN THE CURRENT WARNING AREA LATE THIS AFTERNOON INTO THE
OVERNIGHT.

SHORT TERM...TODAY THROUGH WEDNESDAY AFTERNOON

WINTER STORM STILL INLINE TO IMPACT THE AREA TODAY AND TONIGHT. IN
TERMS OF HEADLINES...NOT ANTICIPATING ANY CHANGE SPATIALLY TO
HEADLINES BUT BASED ON RECENT TRENDS WILL BE DELAYING ONSET...WITH
GREATEST IMPACTS LATE THIS AFTERNOON/EVENING.

SOME LIGHT SNOW HAS OVERSPREAD PORTIONS OF NORTHEAST INDIANA AND
NORTHWEST OHIO EARLY THIS MORNING IS ASSOCIATION WITH POSITIVE
THETAE ADVECTION AND A FAIRLY IMPRESSIVE VORT MAX PROGRESSING
THROUGH MEAN RIDGE. OVER PAST HOUR OR SO...THIS LIGHT SNOW HAS
RAPIDLY DIMINISHED ACROSS EXTREME NORTHEAST INDIANA AND NORTHWEST
OHIO AS IT HAS ENCOUNTERED AXIS OF VERY DRY LOW LEVEL AIR ASSOCIATED
WITH LOW LEVEL RIDGE AXIS FROM THE PAST FEW DAYS. SOME LIGHT
SNOW/FLURRIES POSSIBLE OVER THE NEXT SEVERAL HOURS...BUT A LULL IN
SIGNIFICANT PRECIP IS LIKELY EARLY THIS MORNING WITH UPPER LEVEL
CIRCULATION CENTER ASSOCIATED WITH MAIN UPPER TROUGH STILL BACK
ACROSS NORTHEAST SOUTH DAKOTA.

WATER VAPOR IMAGERY EARLY THIS MORNING SUGGESTS SHEARED VORT MAX
DROPPING SOUTHWARD ACROSS SOUTHEAST ONTARIO/LAKE HURON. THIS HAS
ALLOWED FOR MAINTENANCE OF NARROW BUT HIGH AMPLITUDE MID LEVEL
RIDGING ACROSS THE GREAT LAKES REGION. THIS BLOCKING TYPE FLOW
PATTERN SEEMS TO HAVE RESULTED IN SOME SUBTLE BUT POTENTIALLY
IMPORTANT IMPLICATIONS FOR EVOLUTION OF NORTHERN PLAINS UPPER
TROUGH. MODELS HAVE HAD A TOUGH TIME CAPTURING THIS INTERACTION WITH
BLOCKING PATTERN OVER THE PAST FEW DAYS LEADING TO SOME LARGE
DIFFERENCES AMONG GUIDANCE AND POOR RUN TO RUN CONSISTENCY. LATEST
SUITE OF 00Z GUIDANCE CONTINUES TO CONVERGE...WITH A SLIGHTLY
STRONGER INFLUENCE FROM EASTERN GREAT LAKES BLOCKING TROUGH AND A
SLIGHT SUPPRESSION OF MID/UPPER LEVEL CIRCULATION ACROSS THE
SOUTHERN GREAT LAKES THIS AFTERNOON/EVENING. AXIS OF VERY DRY LOW
LEVEL AIR NOW APPEARS AS THOUGH IT WILL NOT PROGRESS AS FAR NORTH AS
PREVIOUS GUIDANCE SUGGESTS AND IDEA OF A SHARP SOUTHWEST TO
NORTHEAST GRADIENT IN STORM TOTAL SNOW ACCUMS STILL APPEARS
REASONABLE. THIS TREND TO LESS LATITUDINAL EXTENT OF MID/UPPER LEVEL
CIRCULATION SHOULD ALSO RESULT IN SLIGHT SOUTHWARD DISPLACEMENT OF
TROWAL/DEFORMATION FORCING. WHILE EVOLUTION OF MID/UPPER LEVEL
FEATURES IS OF HIGHER CONFIDENCE...RELATIVELY WARM PROFILES AND
EFFECTS FROM DRY AIR ACROSS THE FAR NORTHEAST LEND TO SOME
UNCERTAINTY AS TO HOW THE EXACT SNOW ACCUMULATION GRADIENT WILL PLAY
OUT THIS AFTERNOON...BUT TAKING THE ABOVE FACTORS INTO ACCOUNT A
BAND OF HEAVY SNOW OF 5 TO 7 INCH ACCUMULATIONS STILL APPEARS LIKELY
ACROSS WINTER STORM WARNING AREA...ALTHOUGH NORTHERN FRINGES OF THE
WARNING MAY BE MORE MARGINAL. EFFECTS OF MIXED PRECIP ALSO MAY CUT
INTO ACCUMS ACROSS THE FAR SOUTH/SOUTHWEST. WHILE SNOW RATIOS AND
LIMITED DGZ DEPTH MAY LIMIT ACCUMULATIONS...INCREASINGLY LOW STATIC
STABILITY AS MENTIONED IN PREVIOUS DISCUSSION SHOULD BE FAVORABLE
FOR EFFICIENT RESPONSE TO FORCING. IN FACT...EVEN SOME CONVECTIVE
ACTIVITY NOTED AT NOSE OF ADVANCING MID LEVEL THETAE RIDGE ACROSS
WRN TENNESSEE EARLY THIS MORNING. HAVE ALSO SLIGHTLY MOVED UP ENDING
TIME OF HEADLINES BASED ON ABOVE TRENDS WITH A SHORTER LIVED
TROWAL/DEFORMATION BAND. HAVE NOT MENTIONED BLOWING SNOW TONIGHT
GIVEN RELATIVELY LOW RATIOS...BUT NORTHEAST WINDS GUSTING TO 20 TO
30 MPH TONIGHT COULD POSE SOME CONCERN.

LONG TERM...
WEDNESDAY NIGHT THROUGH MONDAY...AN UPPER LEVEL RIDGE WILL BUILD
NORTHEAST THIS PERIOD...ALLOWING TEMPERATURES TO RISE TO NEAR NORMAL
BY EARLY NEXT WEEK. FOR THIS PACKAGE...PREFER THE ECMWF WITH GOOD
RUN TO RUN CONSISTENCY. IF THE ECMWF TRENDS LATE IN THE PERIOD ARE
TRUE...THE ENTIRE WEEKEND SHOULD BE DRY. FELT ENOUGH CONFIDENCE TO
REMOVE THE LOW RAIN CHANCE ON SUNDAY GIVEN THESE ECMWF TRENDS. GUT
FEELING IS SUNDAY NIGHT WILL ALSO BE DRY...BUT KEPT A LOW RAIN
CHANCE FOR NOW SUNDAY NIGHT GIVEN THE ECMWF ENSEMBLE MEAN WITH AN
OPEN WAVE SOLUTION DEVELOPING MONDAY. KEPT TEMPERATURES A LITTLE
ABOVE NORMAL SUNDAY...AND CONTINUED MILD INTO MONDAY. HIGHS SUNDAY
AND MONDAY MAY NEED TO BE RAISED GIVEN 850 MB TEMPS RISING TO NEAR
6C.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR INZ018-026-027-
     033-034.

     WINTER WEATHER ADVISORY UNTIL 4 AM EST WEDNESDAY FOR INZ006-007-
     009.

     WINTER STORM WARNING UNTIL 4 AM EST /3 AM CST/ WEDNESDAY FOR
     INZ003>005-008-012>017-020-022>025-032.

MI...WINTER WEATHER ADVISORY UNTIL 4 AM EST WEDNESDAY FOR MIZ078>080.

     WINTER STORM WARNING UNTIL 4 AM EST WEDNESDAY FOR MIZ077.

OH...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR OHZ015-016-024-
     025.

     WINTER WEATHER ADVISORY UNTIL 4 AM EST WEDNESDAY FOR OHZ001-002-
     004-005.

LM...SMALL CRAFT ADVISORY UNTIL 9 PM EST WEDNESDAY FOR LMZ043-046.

&&

SHORT TERM...MARSILI
LONG TERM...SKIPPER
AVIATION...AGD
UPDATE...AGD
Hazardous weather outlook, Mar 5, 6:07 AM EST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
607 AM EST TUE MAR 5 2013

INZ003>005-008-012>017-020-022>025-032-MIZ077-061115-
LA PORTE-ST. JOSEPH IN-ELKHART-NOBLE-STARKE-PULASKI-MARSHALL-
FULTON IN-KOSCIUSKO-WHITLEY-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-
GRANT-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...KENDALLVILLE...LIGONIER...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...MARION...NILES...BENTON HARBOR...
ST. JOSEPH...BUCHANAN
607 AM EST TUE MAR 5 2013 /507 AM CST TUE MAR 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT FOR TODAY AND
TONIGHT. PLEASE SEE OUR LATEST WINTER WEATHER MESSAGE FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMER WEATHER WILL ARRIVE THURSDAY INTO THE WEEKEND. THIS WILL
ALLOW FOR THE MELTING OF ANY NEW SNOWPACK AND POTENTIAL FOR
RESPONSES IN AREA RIVERS AND STREAMS...AS WELL AS PONDING OF WATER
IN LOW OR POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF PRECIPITATION TYPES AND SNOW ACCUMULATIONS
WILL BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ018-026-027-033-034-OHZ015-016-024-025-061115-
ALLEN IN-WELLS-ADAMS-BLACKFORD-JAY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...FORT WAYNE...BLUFFTON...OSSIAN...DECATUR...
BERNE...HARTFORD CITY...MONTPELIER...PORTLAND...PAULDING...ANTWERP...
OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
607 AM EST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT FOR TODAY
THROUGH TONIGHT. PLEASE SEE OUR LATEST WINTER WEATHER MESSAGE FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMER WEATHER WILL ARRIVE THURSDAY INTO THE WEEKEND. THIS WILL
ALLOW FOR THE MELTING OF ANY NEW SNOWPACK AND POTENTIAL FOR
RESPONSES IN AREA RIVERS AND STREAMS...AS WELL AS PONDING OF WATER
IN LOW OR POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF PRECIPITATION TYPES AND SNOW ACCUMULATIONS
WILL BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ006-007-009-MIZ078>080-OHZ001-002-004-005-061115-
LAGRANGE-STEUBEN-DE KALB-CASS MI-ST. JOSEPH MI-BRANCH-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-
INCLUDING THE CITIES OF...LAGRANGE...TOPEKA...ANGOLA...AUBURN...
GARRETT...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...
COLDWATER...BRYAN...MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...
NAPOLEON
607 AM EST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR TODAY THROUGH
TONIGHT. PLEASE SEE OUR LATEST WINTER WEATHER MESSAGE FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMER WEATHER WILL ARRIVE THURSDAY INTO THE WEEKEND. THIS WILL
ALLOW FOR THE MELTING OF ANY NEW SNOWPACK AND POTENTIAL FOR
RESPONSES IN AREA RIVERS AND STREAMS...AS WELL AS PONDING OF WATER
IN LOW OR POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF PRECIPITATION TYPES AND SNOW ACCUMULATIONS
TUESDAY AND TUESDAY NIGHT WILL BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

MIZ081-061115-
HILLSDALE-
INCLUDING THE CITY OF...HILLSDALE
607 AM EST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TUESDAY AND TUESDAY NIGHT WITH ACCUMULATIONS OF
UP TO 2 INCHES EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMER WEATHER WILL ARRIVE THURSDAY INTO THE WEEKEND. THIS WILL
ALLOW FOR THE MELTING OF ANY NEW SNOWPACK AND POTENTIAL FOR
RESPONSES IN AREA RIVERS AND STREAMS...AS WELL AS PONDING OF
WATER IN LOW OR POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW ACCUMULATIONS WILL BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
607 AM EST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THROUGH WEDNESDAY
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Berrien

When
March 5, 1:00 PM EST to March 6, 1:00 AM EST
Where
Berrien forecast zone
Reported by
Trained Spotter

Snow overspread the area during the afternoon hours of March 5th and became heavy at times during the evening and early overnight hours. Total snow accumulations across the county generally ranged between 9 and 12 inches. There was a report of 10.8 inches in Saint Joseph. The intensity of the heavy snow and sub-freezing surface temperatures allowed the snow to accumulate on roadways. This resulted in hazardous travel conditions across the region with numerous school closings the morning of March 6th.

Heavy Snow, Cass

When
March 5, 2:00 PM EST to March 6, 1:00 AM EST
Where
Cass forecast zone
Reported by
Trained Spotter
Coordinates
41.915, -85.993 (the zone’s center; the record gives no point)

Snow overspread the area during the afternoon hours of March 5th and became heavy at times during the evening and early overnight hours. Total snow accumulations across the county generally ranged between 5 and 9 inches, heaviest across southwestern portions of the county. There was a report of 7.0 inches in Twelve Mile. The intensity of the heavy snow and sub-freezing surface temperatures allowed the snow to accumulate on roadways. This resulted in hazardous travel conditions across the region with numerous school closings the morning of March 6th.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429596, 429597.